Atorvastatin-induced prolonged cholestasis with bile duct damage

Manuela Merli, Maria Consiglia Bragazzi, Federica Giubilo, Francesco Callea, Adolfo F. Attili, Domenico Alvaro

Research output: Contribution to journalArticle

Abstract

We report a case of acute-onset, long-lasting cholestasis induced by atorvastatin. This antihyperlipidaemic drug was taken for 40 days by a 72-year-old male as a treatment for his mixed dyslipidaemia. At that point, the patient presented with asthenia, nausea, painless icterus, acholic stools and hyperchromic urine with biochemical analyses showing a dramatic increase in bilirubin (total bilirubin 22mgdL; direct bilirubin 21mgdL) and alkaline phosphatase (up to 4-fold over the normal level) with less marked increases in transaminases. Liver histology showed a pattern of cholestasis with evident signs of cholangiolitis and damage of the interlobular bile ducts. Serum transaminase and bilirubin levels returned to normal within 5 months after atorvastatin withdrawal while alkaline phosphatase normalized after only 8 months. Scores on both the Maria and Victorino clinical scale for the diagnosis of drug-induced hepatitis and the Naranjo Adverse Drug Reaction Probability Scale indicated that atorvastatin was the probable cause of prolonged cholestasis in this patient. This is a rare case of cholestasis probably caused by atorvastatin and unusually characterized by bile duct damage.

Original languageEnglish
Pages (from-to)205-209
Number of pages5
JournalClinical Drug Investigation
Volume30
Issue number3
DOIs
Publication statusPublished - 2010

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Atorvastatin-induced prolonged cholestasis with bile duct damage'. Together they form a unique fingerprint.

  • Cite this